Antiementics for the elderlyRegister Today!
This is a discussion on Antiementics for the elderly in General Nursing Discussion, part of General Nursing ... In your experiences, what are the best meds to give? I'm not talking about the occasional N/v,...by michelle126 Apr 25, '11In your experiences, what are the best meds to give?
I'm not talking about the occasional N/v, but post op or chemo related or other post sugical issues...I'm working in LTC and that is the bulk of my experinece. Our LTC isn't typical in that we are getting a lot more healthier elderly pts that are normally day 3 post op hips or knees or abd sugeries etc.
Remember that elderly have different experiences with meds.
We use alot of Zofran at 4mg and for the most part I think it works great and has no side effects noted or reported. Some times the 4mg doesn't cut it and I suggest asking the MD to increase to 8mg. This normally works if the 4mg doesn't cut it.
Compazine 5 or 10mg is another one we see ordered. I have mixed opinions on this one. In the elderly, it seems too sedating and kinda has a rebound effect..groggy, drowsy, confusion etc.
I've had a little disagrement with a nurse that loves using compazine because it "knocks them out for a few hrs" and refuses to ask for an increase in zofran and states "I've never seen 8mg ordered"
I might be biased because I've taken both before and loved when Zofran became for popular.
Print and share with friends and family.
Compliments of allnurses.com.
http://allnurses.com/showthread.php?t=557321©2013 allnurses.com INC. All Rights Reserved.
- Apr 25, '11 by RNTOBE_1970Compazine is an anti-psychotic and may cause EPS. It is also not a great choice for the elderly. I have used Zofran, prefer it because it is non sedating. I have also given 8mg.
- Apr 25, '11 by Schmoo1022We use mostly Compazine and occasionally Zofran. I really don't like the Compazine because it seems to make some of our residents extremely loopy.
That being said, I notice that we are medicating everyone with an antiemetic everytime they vomit! Even for a quick bug.
- Apr 25, '11 by leslie :-Dcompazine should be a very last resort, r/t its highly sedating effects.
with elderly, i would definitely use the zofran 8mg max, and if that didn't work...compazine 25mg pr.
that said, when i worked ltc, i had a pt that was in acute resp distress (also terminal and dnh).
this pt was a highly anxious woman, so combined w/resp event, anxiety through ceiling.
called pcp, asking for stat order of anxiolytic.
the dr ended up prescribing compazine 25mg while i had ativan on stat order.
worked like a charm for this pt's anxiety, which reduced the acuity of the event.
i could now do my interventions w/o her fighting me tooth and nail.
so, compazine for anxiety (in emergency)...check.
- Apr 25, '11 by annabeapFor Chemo related n/v: kytril, Emend kit, zofran 8mg PO or IV, and we do give ativan 0.5-1mg for our really nauseous kids- yes, sleeping through the nausea is the main point sometimes
For post-op n/v: zofran 4mg q4h, and sometimes kids say the benedryl helps them feel better
Good on you for trying to provide the most comfort for your pts!
- Apr 25, '11 by michelle126Wow on my spelling
We are on the opposite end as far as getting docs to order something for the nausea. (I'm not talking about just a one time episode). Yeah, we've used ativan in low doses for the anxiety related nausea, but Im talking hard core n/v. Of course I prefer the IV route or PR if needed over po
I know that phenergan and compazine have its uses but adding meds that have psych side effects to elderly is adding on more problems.
- Apr 25, '11 by psu_213For those without IV access, Zofran ODT (sublingual tabs) is a good option.
- Apr 25, '11 by RNCCRN9706Whatever you do, don't give phenergan to an elderly patient! We almost exclusively use Zofran.